Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 343, NWS Dodge City, KS

September 9, 1998Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 9, 1998, 3:31 PM CDT for Stevens County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 9, 1998, 3:31 PM CDT (20:31 UTC)
Expired
Sep 9, 1998, 4:05 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 3:34 PM CDTHail 0.88Woods, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS1 KDDC 092030 RRA
SVRDDC
KSC189-092105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT WED SEP 9 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 405 PM CDT

* AT 329 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES SOUTH OF MOSCOW MOVING NORTH AT 15 MPH.

* SOME LOCATIONS AFFECTED
  MOSCOW                       BY 345 PM CDT
  CAVE                         BY 350 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

PARKIN/MCCAMMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:30 PM CDT, 1 minute earlier.

Area forecast discussion, Sep 9, 3:30 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT WED SEP 09 1998

SOME HIGH-BASED PRECIP HAS APPEARED FROM EASTERN NM TO
LBL...INDICATING THAT STATIONARY BOUNDARY IS NOT OUT OF BUSINESS
YET.  THE STRONGEST THUNDERSHOWERS TO NORTH OF AMA DEVELOPED IN AREA
OF WEAKEST CAP AND GREATEST INSTABILITY ON ADAP.  STILL...MOISTURE
ISNT THAT DEEP SO BELIEVE CONVECTION WONT LAST VERY FAR INTO THE
EVENING.  BOTH AMA AND DDC SOUNDINGS HAD INVERTED V PROFILES SO
MAIN THREAT WILL BE GUSTY WINDS.  HAVE INCLUDED SLIGHT CHANCE POPS
FOR EXTREME SOUTHWEST PART OF CWFA THIS EVENING.

IN THE REMAINDER OF THE AREA THE ATMOSPHERE HAS DRIED OUT
CONSIDERABLY AND WARMED A BIT UNDER UNIFORM SOUTHERLY WINDS.  AFTER
THE CONVECTION DIES ALL AREAS SHOULD COOL TO SLIGHTLY LOWER MINIMA
THAN LAST NIGHT BECAUSE OF THE DRIER DEWS.  FWC NUMBERS LOOK
REASONABLE TOMORROW AS PERSISTENCE SEEMS A GOOD BET.  WILL HAVE TO
WATCH MOISTURE ADVECTION FROM PANHANDLES AREA TO SEE IF MOISTURE
DEEPENS HOWEVER.

AS SURFACE TROF MOVES INTO NORTH CENTRAL STATES ON
FRIDAY...LOW LEVEL WINDS SHIFT TO SOUTHWESTERLY...GIVING SOME
DOWNSLOPE WARMING NORTHEAST ZONES.  TEMPERATURES NEAR 95 IN THESE
AREAS ARE NOT OUT OF THE QUESTION. BELIEVE TROF/COLD
FRONT WILL BE TOO FAR NORTH TO JUSTIFY SIGNIFICANT POPS ON FRIDAY.

.EXTENDED DISCUSSION...
IN BASIC AGREEMENT WITH LATEST PMDEPD DISC.  CANADIAN/NOGAPS SLTN FOR
NRN BRANCH LOOKS BEST IN LTR PDS.  THO NGM/ETA PREFERED FOR DVLPG CUT
OFF SRN CALIF/BAJA LOW N OF JAVIER AGREE THAT IT IS UNLIKELY TO DRAW
MUCH FM JAVIER N INTO THE FLOW.  MORE LIKELY SCENARIO IS FOR MID OR
UPR LVL MSTR FM TD 6 NRWD INTO THE FLOW AS SUGGESTED BY AVN.  A LOT
DEPENDS ON TD 6 FOR KS XTND PDS.  CNVCTV FEEDBACKS FROM THIS SYS
INTO THE SRN PART OF THE SUBTROPICAL HIGH OVR THE CNTRL US WL NOT BE
WL REPRESENTED BY ANY OF THE MDLS.  THE OLD RULE OF THUMB OF STEERING
THE SYS TWRD THE WEAKNESS IN THE H3 RDG HOWEVER LENDS CREDENCE TO THE
AVN FOR LTR PDS AND WL BUY THAT SCENARIO FOR NOW.  GIVEN THIS AND THE
DVLPG HI INDEX ZONAL PTTN IN THE NRN BRANCH WL LOOK FOR AN E-W BNDRY
IN THE NRN PLNS THRU SAT WITH THE CHC FOR SOME TROPICAL MSTR TO
RETURN TO THE RGN SUNDAY INTO MID WEEK THUS A CHC FOR LATE AFTN AND
EVE CNVCTN SUN THRU WED.  CONFIDENCE IN THIS SCENARIO IS FAIRLY LOW
DUE TO THE ILL DEFINED EFFECTS OF THE TROPICAL SYSTEMS.  WL STICK
FAIRLY CLOSE TO GOING XTND AND FMR FOR TEMPS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC  059/092 058/090 060 000
GCK  059/091 058/089 060 000
EHA  059/089 059/089 059 100
LBL  061/090 060/089 060 100
HYS  058/093 059/093 059 000
P28  060/092 057/091 058 000

.DDC...NONE

HUNTER

In the hours before

Special weather statement, Sep 9, 10:30 AM CDT, 5 hours 1 minute before
KSZ030-031-043>046-061>066-074>081-084>090-090600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1030 AM CDT WED SEP 09 1998

...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR EVENING....

SYNOPSIS: A STATIONARY FRONT LINGERS FROM EASTERN COLORADO
THROUGH THE PANHANDLES OF OKLAHOMA AND TEXAS.  TO THE EAST OF
THIS BOUNDARY THE ATMOSPHERE IS DRY AND STABLE...SO
THUNDERSTORMS ARE NOT EXPECTED IN SOUTHWEST KANSAS TODAY OR
TONIGHT.  THERE MAY BE SOME HIGH BASED CLOUDS...PARTICULARLY NEAR
THE FRONT...BUT THESE ARE NOT EXPECTED TO PRODUCE ANY MEASURABLE
PRECIPITATION.

UPPER LEVEL HIGH PRESSURE HAS BEEN SLOW TO GIVE WAY TO A STORM
APPROACHING FROM THE PACIFIC NORTHWEST...AND SO THE NEXT CHANCE
FOR PRECIPITATION APPEARS TO BE ON FRIDAY EVENING AT THE
EARLIEST.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

HUNTER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:35 PM CDTSevere Thunderstorm WarningDDCSeward50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.